Virginia, 2022Winter Weather in Virginia, February 7, 2022
February 7, 2022 · NWS RNK · 2 events in 2 counties and zones
A light wintry mix of sleet and freezing rain across southern Virginia resulted in a glaze of ice, which in turn caused multiple vehicle accidents on the morning of February 7.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A light wintry mix of sleet and freezing rain across southern Virginia resulted in a glaze of ice, which in turn caused multiple vehicle accidents on the morning of February 7.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 7, 1:17 AM EST, 2 hours 43 minutes earlier.
Area forecast discussion, Feb 7, 1:17 AM EST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
117 AM EST Mon Feb 7 2022
.SYNOPSIS...
Broad high pressure over New England and the Mid-Atlantic states
shifts east toward the southern Canadian Maritimes. Meanwhile,
a developing area of low pressure off the northeast Florida
coast will skirt north toward the coastal Carolinas and Delmarva
region late tonight and into the day Monday. An upper level
trough and weak cold front will follow this system Monday into
Tuesday before high pressure builds mid week.
&&
.NEAR TERM /THROUGH TODAY/...
As of 1024 PM EST Sunday...
Decided to post a winter winter advisory for the brief period
of freezing rain,freezing drizzle and sleet before the
transition to rain on Monday. Coordinated with RAH and GSP to
place the winter weather advisory where freezing rain coverage
would be the greatest for a light glaze. May need to extend
further north later this morning or issue an special weather
statement depending on precipitation Monday morning.
previous Discussion:
As of 735 PM EST Sunday...
Dry and cold tonight. Chance of light, freezing precipitation in
the Piedmont Monday morning changing to rain...
Made minor changes to temperatures for tonight to bring them down a
degree or two. Increased cloud cover over Virginia Piedmont and
portions of Southwest Virginia for late tonight into Monday morning.
Small window of a few hours for freezing rain in Southeast portion
of the CWA before changing to rain by Monday afternoon. We will be
monitoring the trend of the precipitation due to the timing of this
event coinciding with the Monday morning commute.
Previous discussion as follows.
As of 130 PM EST Sunday...
Sunny, but slightly warmer this afternoon. Weak low pressure may
bring some light wintry precipitation to the Piedmont Monday...
Sunny and seasonable conditions look to continue this afternoon as
1036-1040 mb broad high pressure wedges south from New England into
the Mid-Atlantic states. This high pressure system is expected to
continue to retreat east toward the southern Canadian Maritimes later
this afternoon and evening opening the door for a developing area of
low pressure off the Georgia/Florida coast. Moisture with this
system may drift as far northwest as the lower Virginia and North
Carolina Piedmont late tonight into early Monday morning. Confidence
in this remains relatively low based upon how dry column is above
us. PWAT values currently sit at 0.20 inches per the 12z at RNK and
0.18 inches at GSO. Model soundings from KDAN continue to illustrate
that moisture is shallow so even with that said, it will take some
time to make it to the surface with a focus toward daybreak Monday
in particularly during the work/school commute.
As for precipitation type, most Piedmont locations may briefly start
as a wintry mix of either sleet or freezing drizzle before turning
to plain rain/drizzle late Monday morning into Monday afternoon.
This is due largely in part to temperatures dipping back into the
upper teens and 20s tonight into Monday morning. Highs by Monday
afternoon climb back into the upper 30s and low to mid 40s despite
the system passing by to the southeast and incoming upper level
trough from the Ohio River Valley.
Precipitation amounts look to remain light with most locations
across the Piedmont seeing a few one hundreths of an inch. As for
any ice accumulation amounts appear to be light. Areas along a line
from Charlotte Courthouse to Danville and Greensboro could see a
light glaze (few one hundreths of an inch of ice) on
elevated/untreated surfaces. Confidence still remains low on the
extent of the ice due in part to the dry air in place and how
quickly that can erode as temperatures warm mid to late Monday
morning. Elsewhere around the region we remain dry with just
some extra cloud cover moving through.
Low pressure continues its trek up the coast Monday evening and
Monday night as an upper level trough/weak cold front push
through. Some upslope snow showers and flurries will remain
possible from Lewisburg to Bluefield as the trough crosses
Monday evening into Monday night. Little to if any accumulation
is expected.
&&
.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
As of 130 PM EST Sunday...
Mostly dry through mid week.
By Monday night precipitation will be mainly east of us, with low
pressure near Cape Hatteras and shifting northeast towards Nova
Scotia. There may be some lingering light snow showers for east
central VA as well as upslope areas in WV. Otherwise we will be
clearing out overnight with lows dropping into the teens to mid 20s
for the mountains and foothills, and into the mid to upper 20s to
the east.
In this system's wake, high pressure builds across the Deep South
and north towards the Ohio Valley. This will keep us mostly dry
through mid week, with an increase in clouds across southeastern
WV/central VA as a series of shortwave troughs cross the area
beginning Tuesday. Westerly winds and sunny skies Tuesday will help
temperature readings reach the mid 30s to lower 40s for the
mountains, and the mid 40s to near 50 for the piedmonts of NC and
VA. Tuesday night temperatures will be in the low to upper 20s, with
warmer ridges and cooler valleys.
A warm front moves in and allows winds to turn gusty and SW
Wednesday, with rising heights aloft ahead of the next trough.
This should bring warming temperatures and clouds to the Blue
Ridge westward, with highs Wednesday warming into the upper 40s
to mid 50s across the region.
Confidence in the short term portion of the forecast is moderate.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 145 PM EST Sunday...
More chances for precipitation towards the end of the week and
into the weekend.
Additional PVA pushes a cold front through early Thursday.
Temperatures ahead of the front will warm into the mid to upper
50s for southside VA and the piedmont of NC, while the mountains
and foothills will only reach the 30s and 40s. We could squeeze
a few hundredths of an inch of QPF out over the higher terrain
Thursday and Thursday evening in light rain and/or snow showers.
Again any accumulations would be less than an inch.
The southern Appalachians remain in an active pattern with deep and
large scale troughing developing for the central and eastern CONUS
by the end of the work week and into next weekend. This will bring
increasing chances for rain and snow showers mainly for the weekend.
Highs will be close to normal values for Friday and Saturday, and
cooler Sunday behind a cold front.
Confidence in the long term portion of the forecast is moderate for
timing of fronts and temperatures, and lower for PoPs.
&&
.AVIATION /06Z MONDAY THROUGH FRIDAY/...
As of 100 AM EST Monday...
Mainly VFR conditions for WV and southwestern VA west of the
Blue Ridge. MVFR conditions expected east of Blue Ridge through
the Piedmont of VA and NC.
Low pressure developing along the southeast Atlantic Coast will
move northeast along the Mid-Atlantic Coast today, spreading
moisture in the form of cloud cover across areas east of the
Appalachian Divide. An area of rain over the Carolinas is
expected to move northeast into VA today, but mainly impact
areas east of the Blue Ridge. Where temperatures are below
freezing there is a threat of freezing rain and sleet. Greatest
probability for -FZRA will be in the Greensboro-Danville GSO-
DAN corridor through this morning, or until temperatures can
rise above 32 degrees.
The low pressure system is expected to move northeast and away
from the are tonight...skies clearing. Where it rains today,
expect patchy fog tonight. Models suggest the piedmont of VA/NC
to be the most favorable for fog formation tonight.
Extended Aviation Discussion...
An upper level trough moving across the Ohio Valley may bring MVFR
cigs to the mountains at times late Monday night into Tuesday
morning associated with scattered snow showers and flurries.
Gusty winds are possible Wednesday in association with a cold
front. The remainder of the week looks relatively benign with
mainly VFR east of the mountains and ocnl MVFR cigs across the
mountains associated with cold air advection from the Great
Lakes into the Ohio Valley. Dry weather is forecast for Friday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...Winter Weather Advisory until 10 AM EST this morning for
NCZ004>006.
WV...None.
&&
SYNOPSIS...SH
NEAR TERM...ET/KK/AS
SHORT TERM...ET/SH
LONG TERM...ET/SH
AVIATION...PMHazardous weather outlook, Feb 6, 10:31 PM EST, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1031 PM EST Sun Feb 6 2022
NCZ003-019-020-VAZ032-043-044-058-059-080345-
Surry-Wilkes-Yadkin-Patrick-Henry-Pittsylvania-Halifax-Charlotte-
1031 PM EST Sun Feb 6 2022
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia and southwest
Virginia.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Light wintry precipitation is possible early Monday before changing
to rain. No accumulations are expected, but roads may be slick for
the morning commute.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001-002-018-VAZ007-009>020-022>024-033>035-045>047-WVZ042>044-507-
508-080345-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Franklin-Bedford-Amherst-Campbell-Appomattox-
Buckingham-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
1031 PM EST Sun Feb 6 2022
This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia, south central Virginia, southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ004>006-080345-
Stokes-Rockingham-Caswell-
1031 PM EST Sun Feb 6 2022
...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 10 AM EST MONDAY...
This Hazardous Weather Outlook is for north central North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Weather, Halifax
- When
- February 7, 4:00 AM EST to 11:00 AM EST
- Where
- Halifax forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 36.767, -78.937 (the zone’s center; the record gives no point)
Numerous vehicle accidents were reported across Halifax County. One fatality occurred during the early morning hours due to the icy roads when a car slid off U.S. 58 and ran into a tree. Key impacts: Traffic accidents.
Winter Weather, Pittsylvania
- When
- February 7, 4:00 AM EST to 11:00 AM EST
- Where
- Pittsylvania forecast zone
- Reported by
- Newspaper
- Coordinates
- 36.704, -79.396 (the zone’s center; the record gives no point)
Multiple vehicle accidents were reported across Pittsylvania County, including on U.S. Highway 29, and mainly on bridges and overpasses due to an icy glaze. Key impacts: Traffic accidents.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in North Carolina, February 7, 202214 events
- High Wind in Montana, February 7, 202271 kt wind · 13 events
- Winter Weather in New Jersey, February 7, 20228 events
- Winter Weather in North Carolina, February 7, 20227 events
- Winter Weather in Pennsylvania, February 7, 20227 events
- High Wind in Montana, February 7, 202258 kt wind · 4 events
- High Wind in Wyoming, February 7 to 8, 202263 kt wind · 4 events
- Winter Weather in Illinois, February 7, 20223 events
- Flooding in Indiana, February 7 to 13, 20222 events
- Winter Weather in North Carolina, February 7, 20221 event
- High Wind in Montana, February 7, 202252 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1009627, 1010193.